Whether it’s you or your learner suffering with hayfever then read on to find out how hayfever could impact your driving ability.

Itchy eyes, tickly throat and running nose. Does this all sound familiar? Then you’ve probably experienced hayfever. It’s a horrible allergy to pollen that can literally get right up your nose.

Nowadays there are prescription and over-the-counter medications that can help alleviate the symptoms.

Last month, road safety charity, Brake, and Direct Line, ran a survey with 1,000 drivers that revealed alarming statistics about complacent drivers ignoring medication labels.sneeze_1648964c

  • One in six drivers admitted to either ignoring warnings not to drive or not checking the label at all
  • 44% of drivers who use hayfever medication admit sometimes or never checking the instructions to see if it will affect their driving ability
  • Three in 10 drivers are unaware some hayfever and allergy medications can impair your driving ability

Julie Townsend, deputy chief executive, Brake, said: “It’s not just illegal drugs that make you unsafe to drive; legal, over-the-counter and prescription drugs can make you a danger too, to yourself and others. This widespread lack of awareness among drivers is alarming, suggesting many are unwittingly posing a threat to safety on our roads.

“It’s a particular concern at this time of year, when huge numbers of people will be using hayfever medicines, some of which can be risky if you drive. All drivers have a responsibility to ensure they are fit to drive when getting behind the wheel, including not drinking alcohol, ensuring their eyesight is up to scratch, and making sure their medication is safe to drive on. If it isn’t, you need to stop driving or seek an alternative medication.”

Analysing the results further, Rob Miles, director of car insurance at Direct Line, commented: “With one in ten drivers admitting they have driven after taking medication that potentially affects their driving in the past year, it’s vital that they don’t drive while the medication is having an effect on their vision or reaction times. We’re calling on drivers to stay safe and take alternative transport if their doctor or medication instructions advise them not to drive.”

1

 

 

 

 

 

Advice from Brake

When taking any medication you should always check the label to see if it could affect your ability to drive. If the label says your driving could be affected, it could make you drowsy, or not to drive if you feel drowsy, then assume you could be impaired and don’t drive on it. If you are unsure if your medication could affect driving, consult your doctor or pharmacist. Never drive if the label or a health professional recommends that you don’t, or says you could be affected, or if you feel drowsy or slow.

If your medication affects your driving, stop driving, not your medication – make arrangements for alternative transport, or if you need to drive seek an alternative medication.